Heroin overdose; Diacetylmorphine
Poisoning from an overdose of heroin.
- body as a whole o muscle spasticity
- respiratory o breathing slow and labored o breathing shallow o stopped breathing (sometimes fatal within 2-4 hours)
- eyes, ears, nose, and throat o pinpoint pupils o dry mouth o tongue discoloration
- skin o bluish colored fingernails and lips
- gastrointestinal o spasms of the stomach and/or intestinal tract o constipation
- heart and blood vessels o weak pulse o low blood pressure
- nervous system o drowsiness o disorientation o coma o delirium
DO NOT INDUCE VOMITING. Call emergency services and Poison Control Center.
Before Calling Emergency
Determine the following information:
- the patient’s age, weight, and condition
- the name of the product (ingredients and strengths if known)
- the time it was swallowed
- the amount swallowed
Poison Control, or a local emergency number
They will instruct you if it is necessary to take the patient to the hospital. See Poison Control centers for telephone numbers and addresses. Bring a sample with you to the emergency room if available.
What to expect at the emergency room
Some or all of the following procedures may be performed:
- Use gastric lavage.
- Administer activated charcoal.
- Administer a laxative.
- Give a counteracting drug (narcotic antagonist)-multiple doses if needed.
- Administer intravenous fluids as needed.
- Monitor breathing.
- Treat the symptoms.
If an antidote can be given, recovery from an acute overdose occurs within 24 to 48 hours.
by Levon Ter-Markosyan, D.M.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.